Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 97, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 5, 2013, 1:34 PM MDT for Glacier County, Pondera County, Toole County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2013, 1:34 PM MDT (19:34 UTC)
- Expired
- Aug 5, 2013, 2:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 11:55 AM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 5, 11:55 AM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1155 AM MDT Mon Aug 5 2013 AVIATION SECTION UPDATED .UPDATE... Made minor updates to forecast this morning. Adjusted POPs to include isolated showers/thunderstorms across portions of southwest and central Montana associated with a jet core moving into the area from the west. Have also adjusted thunderstorm wording to include gusty winds across southwest Montana this afternoon/evening. Wind shear at the 0-6 km level increases to the 40-50 kt range during that time, allowing for the potential for some of those winds to partially translate down to the surface. Am keeping the mention of gusty winds/small hail/heavy rain for thunderstorms across north central/central Montana. Precipitable water values range from 0.75 to 1.00 inches there and instability mostly ranges from 400 to 800 J/kg, but 0-6 km wind shear is much less than in the areas farther south. Therefore, with less upper level support, hail will likely not become large. However, with the potential for the brief heavy rain over the still moist areas along the Hi-Line, will be alerting decision- makers to this potential. Otherwise, temperatures and winds seem to be trending similarly to the going forecast. Coulston && .AVIATION... UPDATED 1755Z. An upper-level trough and accompanying plume of Pacific moisture will move along the US/Can border today, sparking scattered thunderstorms across central and southwest MT this afternoon/ evening. A weak surface cold front from this system is currently near KCTB and should only make slow southward progress through 00Z. There is potential for isolated stronger storms near/along the front, mainly vcnty KCTB/KHVR, but could come as far south as KGTF by late aftn. Main threat would be gusty outflow winds and brief heavy rainfall. Expect VFR conditions for the most part, though brief MVFR is possible near any stronger storms. Convective activity will dissipate this evening with gradually decreasing cloud cover. Waranauskas && .PREV DISCUSSION... /ISSUED 545 AM MDT Mon Aug 5 2013/ Today through Wednesday...An upper trough extended from central Alberta to southern B.C. early this morning. This trough will move into northwest Montana this afternoon then continue moving southeast overnight. The trough combined with an unstable airmass will lead to scattered thunderstorms this afternoon into this evening. There should be enough instability and wind shear and lift and moisture for a few of the thunderstorms to have strong gusty winds, small hail, and brief heavy rain over the central and northern forecast zones. Tuesday and Wednesday expect quieter weather as an upper ridge develops over the Pacific Northwest. For Tuesday a stable layer aloft should generally prevent any thunderstorms from forming. The exception will be over northcentral Montana where the airmass will still be unstable. A weaker stable layer aloft Wednesday could lead to a little more coverage of thunderstorms in the north. Blank Wednesday night through Monday...A slightly unstable summer like weather pattern will continue to reside over the region for the second half of the work week and into next weekend. Again tonight both the GFS/EC models differ in the exact timing/placement with the upper level disturbances moving through the region. Thus isolated thunderstorms look possible most days from Thursday through Monday. However...there looks to be just enough model support to try and keep the lower elevations drier from Wednesday night through Thursday night...thus pops have been lowered just a touch for many lower elevation locations. Otherwise...isolated to scattered thunderstorms are expected across the region later this week...through the weekend...and into early next week. In terms of temperatures...summer like temperatures will continue through the period...with afternoon highs near normal most days. The only change was to lower the afternoon highs a touch for next weekend...especially in southwest MT...as the latest forecast models indicate afternoon highs in southwest MT should now generally be in the upper 80s rather than near or just above 90 degrees. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 83 50 79 51 / 30 40 10 10 CTB 75 48 77 50 / 50 30 10 10 HLN 87 55 84 54 / 20 30 10 10 BZN 86 48 82 47 / 20 20 10 10 WEY 79 37 76 34 / 20 10 0 0 DLN 84 48 82 47 / 20 20 10 10 HVR 81 53 78 51 / 30 40 20 20 LWT 81 49 75 48 / 30 40 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK/COULSTON LONG TERM...BRUSDA AVIATION...BRUSDA weather.gov/greatfalls
Hazardous weather outlook, Aug 5, 4:16 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 416 AM MDT MON AUG 5 2013 MTZ009>014-044>051-054-061030- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 416 AM MDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH CENTRAL AND CENTRAL MONTANA THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS WILL HAVE BRIEF HEAVY RAINFALL...GUSTY WINDS TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-015-052-053-055-061030- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 416 AM MDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 1:17 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
117 PM MDT MON AUG 5 2013
MTZ010-044-046-052000-
EASTERN GLACIER MT-EASTERN PONDERA MT-TOOLE MT-
117 PM MDT MON AUG 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...EASTERN GLACIER
AND SOUTHERN TOOLE COUNTIES UNTIL 200 PM MDT...
AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF CUT BANK...MOVING SOUTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
ETHRIDGE...
SHELBY...
LEDGER...
DEVON...
LAT...LON 4868 11127 4839 11127 4806 11164 4846 11252
4873 11254
TIME...MOT...LOC 1917Z 294DEG 43KT 4853 11226
HOENISCHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:17 PM MDT | Special Weather Statement | TFX | Toole | 43 min |
| Aug 5, 2:25 PM MDT | Special Weather Statement | TFX | Liberty | 65 min |
| Aug 5, 2:36 PM MDT | Special Weather Statement | TFX | Hill | 39 min |
| Aug 5, 2:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Liberty, Toole | 60 min |
| Aug 5, 3:18 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Toole | 42 min |
| Aug 5, 3:20 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 55 min |
| Aug 5, 3:55 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 50 min |
| Aug 5, 4:09 PM MDT | Special Weather Statement | TFX | Toole | 51 min |
| Aug 5, 4:18 PM MDT | Special Weather Statement | TFX | 42 min | |
| Aug 5, 4:28 PM MDT | Special Weather Statement | TFX | Broadwater | 47 min |
| Aug 5, 4:30 PM MDT | Special Weather Statement | TFX | Gallatin | 45 min |
| Aug 5, 4:41 PM MDT | Special Weather Statement | TFX | Liberty | 49 min |
| Aug 5, 5:18 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill | 57 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.